Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 13, 2017, 4:26 PM EDT for Essex County, Massachusetts. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 4:26 PM EDT (20:26 UTC)
- Expired
- Jun 13, 2017, 4:40 PM EDT
- In force
- 14 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Essex County, MA
The radar
The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910
WUUS51 KBOX 132026
SVRBOX
MAC009-132100-
/O.NEW.KBOX.SV.W.0017.170613T2026Z-170613T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
426 PM EDT TUE JUN 13 2017
The National Weather Service in Taunton has issued a
* Severe Thunderstorm Warning for...
Central Essex County in northeastern Massachusetts...
* Until 500 PM EDT
* At 426 PM EDT, a severe thunderstorm was located over Wenham, or
over Beverly, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Salem, Beverly, Gloucester, Danvers, Hamilton, Topsfield,
Manchester, Wenham and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 7097 4264 7094 4259 7061 4250 7072
TIME...MOT...LOC 2026Z 287DEG 28KT 4258 7087
HAIL...1.00IN
WIND...60MPH
$$
KJC1 follow-up statement
265
WWUS51 KBOX 132040
SVSBOX
Severe Weather Statement
National Weather Service Taunton MA
440 PM EDT TUE JUN 13 2017
MAC009-132050-
/O.CAN.KBOX.SV.W.0017.000000T0000Z-170613T2100Z/
Essex MA-
440 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ESSEX COUNTY IS
CANCELLED...
The storm which prompted the warning has moved over the ocean.
Therefore the warning has been cancelled.
LAT...LON 4258 7097 4264 7094 4259 7061 4250 7072
TIME...MOT...LOC 2038Z 287DEG 28KT 4255 7073
$$
KJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:50 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 13, 3:50 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
350 PM EDT Tue Jun 13 2017
.SYNOPSIS...
Heat and humidity will persist today. A cold front will
approach the region this afternoon and evening, bringing
scattered showers and thunderstorms. Strong wind gusts and
heavy downpours are possible. High pressure builds south from
Canada Wednesday, then shifts to our east Thursday. This brings
dry weather and more seasonable temperatures. Low pressure
crossing Canada pulls a warm front through our area over the
weekend, bringing wet weather starting late Friday and
continuing much of the weekend. A cold front approaches from the
west on Monday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Expanded the Heat Advisory based on observed conditions and
expected trends. Still expecting lower heat index values later
this evening.
Besides the heat, still monitoring the possibility of strong
thunderstorms later this afternoon and evening. Plenty of
sunshine has resulted in large CAPE values across much of
southern New England. At 17Z, surface-based CAPE values were in
excess of 2,000 J/kg, with mixed layer CAPE values of
1,000-1,500 J/kg. Just about the only reason convection has not
taken off yet is the presence of a mid level cap with a base
between 700-750 mb. Still expecting this cape to erode from the
north later this afternoon and evening.
Modest effective bulk shear this afternoon of about 30 kt. So
some organization to any thunderstorms is possible. Would expect
to see stronger shear for such high buoyancy if severe weather
were to be widespread. Expecting a few strong to severe
thunderstorms later this evening. The main threat will be
damaging wind gusts, with a lower risk for hail due to the
height of the wet-bulb freezing level.
Expecting a cold front to finally push south through our region
overnight. Leading to lower temperatures in its wake. That said,
min temperatures tonight should still be about 5-10 degrees
above normal.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High confidence. High pressure over southeast Canada pushes its
way into southern New England through Wednesday night. Generally
a light synoptic flow, which should mean local seabreezes
Wednesday. Much less humidity, with near normal temperatures
through this period.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Seasonable and dry on Thursday
* Unsettled pattern returns Friday into Monday
* Heat returns Sunday into Monday
Pattern Details...
Overall the 12z synoptic guidance is in good agreement for the long
term. Still some differences in timing and strength in each feature.
Upper ridging is forecast to strengthen over the southwest US
towards the end of this week into early next week. This would
support troughing over the Great Lakes this weekend and thus moving
over the Northeast by Tuesday. Ahead of this trough strong ridging
across the North Pacific will take hold of the region keeping
southern New England in persistent southerly flow and pumping in
tropical moisture resulting in PWAT values 2-3 STD above normal.
Continued with a blend in the guidance for this forecast. While
Friday into Monday will be unsettled do not anticipate it to be a
washout, but more of the hit or miss thunderstorm variety.
Details...
Temperatures...
More seasonable temperatures will occur for southern New England on
Thursday with perhaps temps be a bit cooler on Friday thanks to
southeast surface flow resulting in more clouds. In fact, guidance
hints that temps will remain at or below 70F. Temperatures will
begin to moderate on Saturday with highs in the back in the mid to
upper 70s as southwest flow aloft begins to push WAA into the
region. Mid-level thermal ridge axis will be over the region Sunday
into Monday. Therefore went a few degrees above guidance as 850 mb
temps will near 17C. However, there will be plenty of clouds around
keeping temps from reaching 90F. But still cannot rule out upper 80s
in many locations. Timing on when the cold front will pass will
impact temperatures next Tuesday. If this slows down then Tuesday
will be another warm, muggy day. However if it does speed up then
temperatures have the potential to return to seasonable.
Precipitation...
High pressure on Thursday will result in dry weather. Approaching
wave will move through the flow on Friday resulting in scattered
showers for the region. Cross-sections show that there is still dry
air in the mid-levels so coverage may be more hit or miss/scattered
in nature.
A warm front will push through the region on Saturday bringing
another shot of precipitation for the region. There is a chance for
thunder across the western half of the area where the better
moisture, shear and instability is located. All of these parameters
move over all of southern New England on Sunday resulting in another
round of showers and thunderstorms. The only thing lacking on Sunday
is a forcing mechanism since heights are remaining steady/rising
during the day.
Cold frontal system will approach the region on Monday/Tuesday
resulting in showers and thunderstorms depending on the timing of
the front.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
Through 00Z...Scattered SHRA/TSRA will move into western MA
later this afternoon and evening. SHRA/TSRA will shift south
late this afternoon and evening. Should see mainly VFR
conditions, but there may be brief MVFR-IFR conditions in
vicinity of SHRA/TSRA. Isolated wind gusts of 35-45 knots
possible in any TSRA.
Tonight...Any lingering MVFR CIGS/VSBYS possible in SHRA/TSRA
through 14/03Z-04Z across NE CT/RI/SE Mass. May also see patchy
fog. Conditions should improve to VFR all areas after 14/05Z.
Wednesday and Wednesday night...VFR. Light synoptic winds will
permit seabreezes to develop Wednesday.
KBOS TAF...High confidence in TAF trends. Moderate confidence
in timing of any TSRA in vicinity this afternoon and early
evening.
KBDL TAF...High confidence in TAF trends. Moderate confidence
in timing of any TSRA in vicinity during this afternoon and
early evening.
Outlook /Thursday through Sunday/...Moderate confidence.
Thursday...
VFR. Light winds with sea breeze potential on Thursday.
Friday through Sunday...
Ceilings/vsbys lowering to MVFR and IFR in developing rain and fog.
Hit or miss -TSRA is possible though the period with highest
confidence on Monday.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...High confidence.
Winds and seas expected to remain below Small Craft Advisory
conditions through Wednesday night. Some concern for a few
strong storms across the coastal waters this evening, especially
around the Cape and islands.
Outlook /Thursday through Sunday/...Moderate confidence.
High pressure over the waters Thursday, shifting east late. Light
winds will be out of the southeast Thursday into Friday. More
southwesterly winds will develop on Saturday as a warm front moves
over the waters. Southerly winds will increase over the weekend into
early next week resulting in gusts near 20-25kts and building seas
above 5 feet. SCA may be needed, especially Saturday.
&&
.CLIMATE...
Providence set a record high temperature for Monday at 95
degrees (previous 94 set in 1973).
Worcester tied their record high at 90 degrees (also set in
1973).
Both Boston and Hartford/BDL were within one degree of
their record highs (Boston 95 degrees, BDL 96 degrees).
Here are the record highs for today...
BOS PVD ORH BDL
6/13...98/1984...94/1956...92/1984...96/1984
Providence broke its record max temperature today, with a
reading of 95 degrees at 150 pm. Still possible for it to go
higher.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 10 PM EDT this evening for MAZ020>024.
Heat Advisory until 6 PM EDT this evening for MAZ004>007-
010>019-021-026.
RI...Air Quality Alert until 10 PM EDT this evening for RIZ003>008.
Heat Advisory until 6 PM EDT this evening for RIZ001>004-006.
MARINE...None.
&&
SYNOPSIS...Belk/Dunten
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Dunten
AVIATION...Belk/Dunten
MARINE...Belk/Dunten
CLIMATE...StaffHazardous weather outlook, Jun 13, 3:55 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 355 PM EDT Tue Jun 13 2017 CTZ002>004-MAZ004>007-010>019-026-RIZ001-002-142000- Hartford CT-Tolland CT-Windham CT-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI- 355 PM EDT Tue Jun 13 2017 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Strong thunderstorms are possible this afternoon and early tonight, roughly between Noon and 8 PM. A few may cause damaging wind gusts. Locally heavy downpours are possible, and may cause urban and poor drainage flooding. Highest confidence is locations south of the Pike. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ002-003-008-009-142000- Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA- 355 PM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for western Massachusetts. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms are possible this afternoon and early tonight, roughly between Noon and 8 PM. A few may cause damaging wind gusts. Locally heavy downpours are possible, and may cause urban and poor drainage flooding. Highest confidence is locations south of the Pike. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ020-022>024-RIZ005-007-008-142000- Southern Bristol MA-Barnstable MA-Dukes MA-Nantucket MA-Bristol RI- Newport RI-Block Island RI- 355 PM EDT Tue Jun 13 2017 ...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. Strong thunderstorms are possible this afternoon and early tonight, roughly between Noon and 8 PM. A few may cause damaging wind gusts. Locally heavy downpours are possible, and may cause urban and poor drainage flooding. Highest confidence is locations south of the Pike. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ021-RIZ003-004-006-142000- Southern Plymouth MA-Western Kent RI-Eastern Kent RI-Washington RI- 355 PM EDT Tue Jun 13 2017 ...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. Heat Advisory. Strong thunderstorms are possible this afternoon and early tonight, roughly between Noon and 8 PM. A few may cause damaging wind gusts. Locally heavy downpours are possible, and may cause urban and poor drainage flooding. Highest confidence is locations south of the Pike. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-142000- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 355 PM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. A few thunderstorms may produce brief wind gusts over 30 knots and lightning strikes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 13, 4:15 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
415 PM EDT TUE JUN 13 2017
MAZ006-007-132100-
Eastern Essex MA-Western Essex MA-
415 PM EDT TUE JUN 13 2017
...Strong Thunderstorm in central Essex County...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middleton, or near Danvers, moving east at 35 mph.
Brief heavy rain and wind gusts up to 40 mph will accompany this
storm.
Locations impacted include...
Peabody, Salem, Beverly, Gloucester, North Andover, Danvers,
Marblehead, Ipswich, Lynnfield, Middleton, Boxford, Hamilton,
Topsfield, Manchester, Wenham and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4260 7055 4245 7064 4257 7106 4257 7103
4258 7103 4261 7106 4260 7109 4269 7105
TIME...MOT...LOC 2014Z 287DEG 29KT 4261 7100
KJCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:56 AM EDT | Heat Advisory | BOX | Bristol, Essex, Hampden, Hampshire, Middlesex, Norfolk and 3 more | 10 hr |
| Jun 13, 4:15 PM EDT | Special Weather Statement | BOX | Essex | 45 min |
| Jun 13, 4:28 PM EDT | Special Marine Warning | BOX | 62 min | |
| Jun 13, 4:47 PM EDT | Special Weather Statement | BOX | Suffolk | 28 min |
| Jun 13, 5:05 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Suffolk | 25 min |
| Jun 13, 5:12 PM EDT | Special Marine Warning | BOX | 48 min | |
| Jun 13, 5:24 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jun 13, 5:37 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 38 min |
| Jun 13, 5:46 PM EDT | Special Marine Warning | BOX | 44 min | |
| Jun 13, 5:55 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth, Suffolk | 35 min |
| Jun 13, 6:23 PM EDT | Special Marine Warning | BOX | 67 min | |
| Jun 13, 6:25 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 35 min |
| Jun 13, 6:33 PM EDT | Special Marine Warning | BOX | 42 min | |
| Jun 13, 6:44 PM EDT | Special Weather Statement | BOX | Plymouth | 31 min |
| Jun 13, 6:59 PM EDT | Special Marine Warning | BOX | 61 min | |
| Jun 13, 7:26 PM EDT | Special Weather Statement | BOX | Barnstable | 64 min |
| Jun 13, 7:53 PM EDT | Special Marine Warning | BOX | 67 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.